Jump to content

Terminal agitation

Posted
by river19 river19 (New) New

Been a Hospice nurse for a while. Had a patient die last week. She had vocalizations at end of each respiration, which were originally responsive to increased O2 and oral morphine. The vocalizations came back the next day, they were not responsive to lorazepam and morphine (patient was on huge doses of fentanyl and MSO4 anyway for rectal Ca with a stent in bowel.

Next day we tried ABHR suppository. No good there either.

Third day went out with oral phenobarbital- we are on the frontier, literally here- no other formulation available and she died right after I gave it to her.

Do any of you have guidelines to help know when to jump to barbiturates? I am so sad for this little gal and her family.

evolvingrn, BSN, RN

Specializes in Hospice.

We treat terminal restlessness we also use haldol. We have a protocol for the most common symptoms at the end of life its really helpful when choosing the next thing to try when something like Loraz doesn't work. Im kind of surprised they jumped to phenobarbital before trying haldol.

DelanaRN, MSN, APRN, NP

Specializes in Various. Has 10 years experience.

My last patient with Terminal Agitation and vocalizations responded very well to Haldol.

The ABHR suppository has haldol in it. It had no effect, even at doubled dose.

tewdles, RN

Specializes in PICU, NICU, L&D, Public Health, Hospice. Has 31 years experience.

Did you discuss this in the IDT following death? That is part of the reason a brief case review occurs with the bereavement report...so that some of the clinical successes and failures can be identified, etc.

Just a thought...